I am a 35 year old female who recently had blood work as part of routine well woman visit. I am healthy, but overly fatigued. I had an iron serum level of 193 and LDH level of 270. My AST,ALT, and GGT levels are normal. I have not yet seen an internist, only my OBGYN. (Who has referred me to an internist)
I am concerned about the results of this bloodwork. I have been taking the drug Serzone which is being pulled off the market, as I have learned by looking this up on the internet. Does this drug have anything to do with my elevated liver enzyme panel and my high iron serum levels? Do I need to be concerned about this?
There are several diseases associated with an increased iron levels. There are a variety of iron overload syndromes including hemochormatosis, thalassemia, or liver disorders such as hepatitis, porphyria or fatty liver infiltration.
There are many causes of an elevated LDH level - a reading by itself can be relatively nonspecific. They can include the following:
- Cerebrovascular accident (CVA, stroke)
- Drugs: anesthetics, aspirin, narcotics, procainamides, alcohol
- Hemolytic anemia
- Pernicious anemias (megaloblastic anemais)
- Infectious mononucleosis (Mono)
- Intestinal and pulmonary infarction (tissue death)
- Kidney disease
- Liver disease
- Muscular dystrophy
- Some cancers
Liver damage has indeed been reported with Serzone - however, with a normal AST/ALT/GGT this is less likely.
I would consider further evaluation of the elevated iron levels with a ferritn level and iron binding capacity to ensure there is no presence of an iron overload syndrome.
Basic liver testing including an ultrasound and hepatitis screen would certainly be reasonble tests in this setting.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Serzone may be the problem but you should ask your doctor for an antibody test for hepatitis B & C. Both those infections can cause fatigue and elevated serum iron. About 1/3 of hep C patients also have normal liver enzymes. In fact there are a few liver diseases that cause an elevation in LDH and iron.
Thank you for responding. I am worried about the serzone because it is being pulled off the market because of liver damage. Does anyone have any information about this? I am not a social drinker and cannot imagine why my levels are high.
It is difficult to ascertain whether it could be the serzone or not. Serzone can cause liver damage but usually would see a elevation of the AST/ALT 3 times the normal levels. You said in your post that these levels are normal. The iron levels may be elevated for a number of reasons which include anemia, infection, inflammatory processes, hemochromatosis to name a few. The iron level also varies according to which test that they ran. Ferritin levels which for a female is 5-100 ug/L. Iron levels are 65-170 ug/dl. I also would suggest that you see a gastroenterologist/internist for a further work-up to see why your iron levels are elevated. Medications taken with Serzone can also cause some elevation in the levels. Also vitamin supplements. Before you become scared or nervous, schedule an appointment with the doc. Hope that you get to feeling better.
The type of tests that has been done was thyroid panel, cbc, platelet ct, and diff. I have had the high iron level for the past 2 years (always around 180-200) however the elevations in the liver enzymes have been normal until recently.
I am also expereincing some pain or dull ache on the right side. I will definitely schedule an appointment with a doctor. Which is a better choice a gasto or an internist? Thank you for your assistance.
You don't have to see a hematologist. Hematologist's deal with issues concerning blood. I would go see the internist and it is something that you could ask him about to be able to define the problem with the elevated iron count. Wasn't intending on causing fear. The internist can also find out what the problem is with your iron count. It may also be nothing to worry about. The only way to know is to go to the doc and see what he/she says.
I find this panel very interesting. Reading it brought me to a deep worry in relation to may husband's last blood test. He is having several levels which are far away from the normal ones. The higuest are AST 904 U/L, ALT 299 U/L, and LDH 1309 U/L. I do not know if these might be some of the reasons: he had a walk routine of more than 65 Km two days before the test and I also gave him ADVIL for the pain. What should I do? Thank you very much for your response. maricarmen
I had to undergo a series of test for a life insurance policy. These tests included a blood profile, HIV antibody test (ELISA), and a urinalysis. Most of the results (i.e. normal blood profile, non-reactive HIV/HTLV III, and normal urinalysis) were normal except there were elevated (high) LDH levels. The expected values were 0-129, but my levels were at 148.
Exactly what does LDH measure? In addition, would could be the reasons for other "normal" results combined with this elevated LDH level.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.